Oklahoma, 2004

Flash Flood in Oklahoma, April 24, 2004

April 24, 2004 · NWS TSA · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 24, 2:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 24, 2:45 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
345 AM CDT SAT APR 24 2004

RUNNING BEHIND THIS MORNING WITH ACTIVE WEATHER ONGOING.  LARGE AREA
OF RAIN AND THUNDERSTORMS CONTINUING TO MOVE ACROSS THE AREA.  WILL
CONTINUE WITH FFA OVER MAINLY THE EASTERN AREAS WHERE HEAVIEST RAINS
HAVE OCCURRED OVER THE PAST FEW DAYS AND RAIN REMAINS ONGOING THIS
MORNING.

UPPER SYSTEM STILL OUT TO THE WEST AND WILL LIFT THROUGH THE PLAINS
BY LATER TONIGHT.  SURFACE FRONT WILL ALSO INITIALLY HANG TO THE
WEST...THEN MOVE THROUGH DURING THE NIGHT.

STILL THE POTENTIAL FOR HEAVY RAIN IN EASTERN AREAS WHILE PRECIP
SHIFTS OUT OF WESTERN ZONES DURING THE DAY.  BULK OF THE RAIN SHOULD
EXIT THE AREA BY AROUND MIDNIGHT...BUT STILL SOME LINGERING LOW POPS
IN THE FAR EAST FOR LATE TONIGHT AND PERHAPS EARLY SUNDAY.

A FEW QUIET DAYS TO START OFF THE UPCOMING WEEK...THEN ANOTHER
CHANCE OF RAIN AND THUNDERSTORMS POSSIBLE BY LATE WEEK.

PRELIM NUMBERS:

TUL    68   51   71   50 /  80   30   10   10
FSM    70   55   71   51 / 100   70   20   10
MLC    70   53   73   52 / 100   50   10   10
BVO    68   50   70   48 /  80   30   10   10
FYV    68   51   69   48 / 100   70   20   10
BYV    67   51   67   48 / 100   70   20   10
MKO    69   52   72   51 / 100   50   10   10
MIO    67   51   69   48 / 100   50   10   10
F10    69   52   72   51 / 100   30   10   10
HHW    72   55   74   51 / 100   70   10   10

FORECAST ID= 04

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH TODAY FOR ZONES
ARZ001>002...ARZ010>011...ARZ019>020...ARZ029.

OK...FLASH FLOOD WATCH TODAY FOR ZONES OKZ049...
OKZ053...OKZ068>076.
Hazardous weather outlook, Apr 24, 4:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT SAT APR 24 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT SAT APR 24 2004

.DAY ONE...TODAY AND TONIGHT

...FLOODING WILL BE THE PRIMARY RISK TODAY...

EXCESSIVE RAINFALL THE PAST FEW DAYS HAS RESULTED IN FLOODING EARLY
THIS MORNING.  THE CURRENT AREA OF RAIN AND THUNDERSTORMS IS
EXPECTED TO MOVE OUT OF THE AREA THIS MORNING.  BUT MORE STORMS ARE
EXPECTED THIS AFTERNOON AS A COLD FRONT MOVES SOUTHEAST ACROSS THE
AREA.  ALTHOUGH THERE IS A CHANCE FOR A FEW SEVERE THUNDERSTORMS...
THE MAIN RISK WILL BE HEAVY RAINFALL WHICH WOULD AGGRAVATE THE FLOOD
SITUATION.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY ACROSS NORTHWEST
ARKANSAS AND ADJACENT PARTS OF EASTERN OKLAHOMA BUT THE MAIN REQUEST
WILL BE REPORTS ON THE FLOODING SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ANY LINGERING THUNDERSTORMS IN THE EAST WILL MOVE OUT OF THE AREA
SUNDAY MORNING.  THE AREA WILL BE ABLE TO DRY OUT MUCH OF NEXT WEEK.
THE NEXT CHANCE OF THUNDERSTORMS WILL BE NEXT THURSDAY NIGHT AND
FRIDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, Apr 23, 11:29 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1229 AM CDT SAT APR 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     5 N SAWYER              34.09N 95.37W
04/23/2004                   CHOCTAW            OK   EMERGENCY MNGR

            SEVERAL LARGE TREES DOWN...WITH SOME TREES BLOCKING HWY
            147

&&

NMK
Special weather statement, Apr 23, 11:36 PM CST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1236 AM CDT SAT APR 24 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-240545-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1236 AM CDT SAT APR 24 2004

SEVERE THUNDERSTORM WATCH NUMBER 114 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN EASTERN OKLAHOMA:

MAYES...OKFUSKEE...OKMULGEE...OTTAWA AND WAGONER
Special weather statement, Apr 24, 1:27 AM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
227 AM CDT SAT APR 24 2004

ARZ019-029-240815-
CRAWFORD AR-SEBASTIAN AR-
227 AM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS
     CRAWFORD

IN WEST CENTRAL ARKANSAS
     SEBASTIAN

AT 227 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN
EASTERN LEFLORE COUNTY MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...FORT SMITH...
BARLING...VAN BUREN...AND ALMA.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.
Special weather statement, Apr 24, 2:17 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
317 AM CDT SAT APR 24 2004

ARZ019-020-240915-
CRAWFORD AR-FRANKLIN AR-
317 AM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 415 AM CDT
FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL ARKANSAS
     FRANKLIN

IN NORTHWEST ARKANSAS
     CRAWFORD

AT 317 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
IN A LINE EXTENDING FROM NEAR ALMA TO BOONEVILLE MOVING EAST
AT 20 MILES AN HOUR.  FRANKLIN AND EASTERN CRAWFORD COUNTY CAN
EXPECT SMALL HAIL AND WIND GUSTS TO ABOUT 40 MILES AN HOUR
AS THESE STORMS PASS THROUGH.
Special weather statement, Apr 24, 3:00 AM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
400 AM CDT SAT APR 24 2004

ARZ010-011-019-020-029-OKZ072-076-240915-
CRAWFORD AR-FRANKLIN AR-LE FLORE OK-MADISON AR-SEBASTIAN AR-SEQUOYAH
OK-WASHINGTON AR-
400 AM CDT SAT APR 24 2004

SEVERE THUNDERSTORM WATCH NUMBER 116 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS
     MADISON...WASHINGTON AND CRAWFORD

IN WEST CENTRAL ARKANSAS
     FRANKLIN AND SEBASTIAN

IN EAST CENTRAL OKLAHOMA
     SEQUOYAH

IN SOUTHEAST OKLAHOMA
     LE FLORE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sequoyah

When
April 24, 5:00 AM CST to 3:00 PM CST
Where
Sequoyah County, Northeast Portion
Deaths
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
35.495, -94.755 (the zone’s center; the record gives no point)

Flooding occurred along Lee Creek in the northeast part of Sequoyah county on the 24th of April. This flooding resulted in two deaths. A camper with 3 occupants was swept away by the creek 2 miles north of Short at approximated 645 am cdt. An 85 year old man and a 54 year old woman were swept away by the flood waters and died. The third occupant, a 24 year old male, survived by clinging to a tree.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Sequoyah2004-04-2485MaleCampingDirect
Flash Flood, Sequoyah2004-04-2454FemaleCampingDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392513.